Allopurinol – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 44: Anti-Inflammatory Test, Pharmacology, Allopurinol, Patient, Nurse

The key terms in this Pharmacology course include Anti-Inflammatory Test, Pharmacology, Allopurinol, Patient, Nurse, Increase Your Fluid Intake, Medication, Chickenpox , Fever, Aspirin, Acetaminophen (Tylenol), Heart attack, Stroke, NSAID, gastric juice, Serum Levels of NSAIDS


A nurse teaching a patient receiving allopurinol would include what information?

“Increase your fluid intake to 3 L per day.”

“Take the medication with an antacid to minimize GI distress.”

“This medication may cause your urine to turn orange.”

“Include salmon and organ meats in your diet on a weekly basis.”

Patients taking allopurinol should be informed to increase fluid intake to 3 L per day, avoid hazardous activities if dizziness or drowsiness occurs with the medication, and avoid the use of alcohol and caffeine because these drugs will increase uric acid levels and decrease the levels of allopurinol.


A 6-year-old child who has chickenpox also has a fever of 102.9° F (39.4° C). The child’s mother asks the nurse if she should use aspirin to reduce the fever. What is the best response by the nurse?

“Acetaminophen (Tylenol) should be used to reduce his fever, not aspirin.”

“You can use the aspirin, but watch for worsening symptoms.”

“You can use aspirin, but be sure to follow the instructions on the bottle.”

“It’s best to wait to see if the fever gets worse.”

Aspirin is contraindicated in children with flu-like symptoms because the use of this drug has been strongly associated with Reye syndrome. This is an acute and potentially life-threatening condition involving progressive neurologic deficits that can lead to coma and may also involve liver damage. Acetaminophen is appropriate for this patient. The other responses are incorrect.


The risk of having a heart attack or stroke can occur as early as the first weeks of using an NSAID. 

True

False


If the acidic content of gastric juice is increased this may correlate to slower emptying of stomach contents.

True

False


Serum levels of NSAIDS may be lower as a result of slower gastric emptying and decreased intestinal absorption.

True

False